Alert archive / Hawaii / Gale Warnings in 2018

Gale Warning 1, NWS Honolulu, HI

January 17, 2018

NWS Honolulu, HI issued this gale warning at Jan 17, 2018, 3:32 AM HST. It took effect at Jan 17, 2018, 12:00 PM HST. It was in force for 39 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 17, 2018, 3:32 AM HST (13:32 UTC)
In effect from
Jan 17, 2018, 12:00 PM HST
Expired
Jan 19, 2018, 3:23 AM HST
In force
39 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

560 
WHHW70 PHFO 171332
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
332 AM HST Wed Jan 17 2018

...STRONG TRADE WINDS AND ELEVATED, ROUGH SEAS THROUGH THURSDAY
NIGHT...

.Trade winds will increase through tonight, while a large 
northwest swell will spread down across the state. This will 
maintain Small Craft Advisory conditions across all Hawaiian 
waters. In addition, gale conditions will develop over the windier
waters adjacent to the Big Island and the islands of Maui County 
starting later today.

PHZ119-121-180245-
/O.EXT.PHFO.SC.Y.0001.000000T0000Z-180117T2200Z/
/O.UPG.PHFO.GL.A.0001.180117T1600Z-180119T1600Z/
/O.NEW.PHFO.GL.W.0001.180117T2200Z-180119T1600Z/
Maalaea Bay-Alenuihaha Channel-
332 AM HST Wed Jan 17 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL NOON HST TODAY...
...GALE WARNING IN EFFECT FROM NOON TODAY TO 6 AM HST FRIDAY...

The National Weather Service in Honolulu has issued a Gale
Warning, which is in effect from noon today to 6 AM HST Friday.
The Gale Watch is no longer in effect.

* Winds and Seas...Northeast to east winds 25 to 35 kt. Seas 9 to
  14 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory indicates inexperienced mariners,
especially those operating smaller vessels, should avoid
navigating in these hazardous conditions.

A Gale Warning means winds of 34 knots or greater are imminent 
or occurring. Operating a vessel in gale conditions requires 
experience and properly equipped vessels. It is highly 
recommended that mariners without the proper experience seek 
safe harbor prior to the onset of gale conditions.

&&

$$

PHZ120-180245-
/O.EXT.PHFO.SC.Y.0002.000000T0000Z-180117T2200Z/
/O.UPG.PHFO.GL.A.0001.180117T1600Z-180119T1600Z/
/O.NEW.PHFO.GL.W.0001.180117T2200Z-180119T1600Z/
Pailolo Channel-
332 AM HST Wed Jan 17 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL NOON HST TODAY...
...GALE WARNING IN EFFECT FROM NOON TODAY TO 6 AM HST FRIDAY...

The National Weather Service in Honolulu has issued a Gale
Warning, which is in effect from noon today to 6 AM HST Friday.
The Gale Watch is no longer in effect.

* Winds and Seas...East winds 25 to 35 kt. Seas up to 12 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory indicates inexperienced mariners,
especially those operating smaller vessels, should avoid
navigating in these hazardous conditions.

A Gale Warning means winds of 34 knots or greater are imminent 
or occurring. Operating a vessel in gale conditions requires 
experience and properly equipped vessels. It is highly 
recommended that mariners without the proper experience seek 
safe harbor prior to the onset of gale conditions.

&&

$$

PHZ124-180245-
/O.EXT.PHFO.SC.Y.0001.000000T0000Z-180118T0400Z/
/O.UPG.PHFO.GL.A.0001.180117T1600Z-180119T1600Z/
/O.NEW.PHFO.GL.W.0001.180118T0400Z-180119T1600Z/
Big Island Southeast Waters-
332 AM HST Wed Jan 17 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS
EVENING...
...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST
FRIDAY...

The National Weather Service in Honolulu has issued a Gale
Warning, which is in effect from 6 PM this evening to 6 AM HST
Friday. The Gale Watch is no longer in effect.

* Winds...Through this afternoon, northeast to east 20 to 30 kt, 
  then increasing tonight to 25 to 35 kt. 

* Seas...Up to 12 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory indicates inexperienced mariners,
especially those operating smaller vessels, should avoid
navigating in these hazardous conditions.

A Gale Warning means winds of 34 knots or greater are imminent 
or occurring. Operating a vessel in gale conditions requires 
experience and properly equipped vessels. It is highly 
recommended that mariners without the proper experience seek 
safe harbor prior to the onset of gale conditions.

&&

$$

PHZ123-180245-
/O.EXT.PHFO.SC.Y.0001.000000T0000Z-180118T0400Z/
/O.NEW.PHFO.GL.W.0001.180118T0400Z-180119T1600Z/
Big Island Leeward Waters-
332 AM HST Wed Jan 17 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS
EVENING...
...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST
FRIDAY...

The National Weather Service in Honolulu has issued a Gale
Warning, which is in effect from 6 PM this evening to 6 AM HST
Friday.

* Winds...Through this afternoon, east 15 to 25 kt, then
  increasing tonight to 25 to 35 kt. 

* Seas...Up to 11 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory indicates inexperienced mariners,
especially those operating smaller vessels, should avoid
navigating in these hazardous conditions.

A Gale Warning means winds of 34 knots or greater are imminent 
or occurring. Operating a vessel in gale conditions requires 
experience and properly equipped vessels. It is highly 
recommended that mariners without the proper experience seek 
safe harbor prior to the onset of gale conditions.

&&

$$

PHZ110>114-116-117-122-180245-
/O.CON.PHFO.SC.Y.0003.000000T0000Z-180119T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Kaiwi Channel-
Maui County Windward Waters-Big Island Windward Waters-
332 AM HST Wed Jan 17 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* Winds and Seas...East to northeast winds 20 to 30 kt. Seas 9 to
  14 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory indicates inexperienced mariners,
especially those operating smaller vessels, should avoid
navigating in these hazardous conditions.

&&

$$

PHZ115-118-180245-
/O.CON.PHFO.SC.Y.0001.000000T0000Z-180119T1600Z/
Oahu Leeward Waters-Maui County Leeward Waters-
332 AM HST Wed Jan 17 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* Winds and Seas...East to northeast winds 20 to 30 kt. Seas up 
  to 12 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory indicates inexperienced mariners,
especially those operating smaller vessels, should avoid
navigating in these hazardous conditions.

&&

$$

Houston
5 follow-up statements
844 
WHHW70 PHFO 180127
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
327 PM HST Wed Jan 17 2018

...STRONG TRADE WINDS AND ELEVATED...ROUGH SEAS THROUGH THURSDAY 
NIGHT...

.Trade winds will increase through tonight, while a large
northwest swell will spread down across the state. This will
maintain Small Craft Advisory conditions across all Hawaiian
waters. In addition, gale force winds will persist over the 
windier waters adjacent to the Big Island and the islands of Maui 
County.

PHZ123-124-181430-
/O.CAN.PHFO.SC.Y.0001.000000T0000Z-180118T0400Z/
/O.EXT.PHFO.GL.W.0001.180118T0127Z-180119T1600Z/
Big Island Leeward Waters-Big Island Southeast Waters-
327 PM HST Wed Jan 17 2018

...GALE WARNING NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

* Winds and Seas...Northeast winds 20 to 30 kt with gusts up to 
  40 kt. Seas 8 to 13 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 knots or greater are imminent or
occurring. Operating a vessel in gale conditions requires 
experience and properly equipped vessels. It is highly recommended
that mariners without the proper experience seek safe harbor 
prior to the onset of gale conditions.

&&

$$

PHZ119>121-181430-
/O.CON.PHFO.GL.W.0001.000000T0000Z-180119T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
327 PM HST Wed Jan 17 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* Winds and Seas...East winds 25 to 35 kt with gusts up to 45 
  kt. Seas 9 to 14 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 knots or greater are imminent or
occurring. Operating a vessel in gale conditions requires 
experience and properly equipped vessels. It is highly recommended
that mariners without the proper experience seek safe harbor 
prior to the onset of gale conditions.

&&

$$

PHZ110>114-116-117-122-181430-
/O.CON.PHFO.SC.Y.0003.000000T0000Z-180119T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Kaiwi Channel-
Maui County Windward Waters-Big Island Windward Waters-
327 PM HST Wed Jan 17 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* Winds and Seas...East winds 20 to 30 kt with gusts up to 35 
  kt. Seas 9 to 14 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory indicates inexperienced mariners,
especially those operating smaller vessels, should avoid
navigating in these hazardous conditions.

&&

$$

PHZ115-118-181430-
/O.CON.PHFO.SC.Y.0001.000000T0000Z-180119T1600Z/
Oahu Leeward Waters-Maui County Leeward Waters-
327 PM HST Wed Jan 17 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* Winds and Seas...East winds 20 to 30 kt with gusts up to 40 
  kt. Seas 8 to 13 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory indicates inexperienced mariners,
especially those operating smaller vessels, should avoid
navigating in these hazardous conditions.

&&

$$
264 
WHHW70 PHFO 180802 AAA
MWWHFO

URGENT - MARINE WEATHER MESSAGE...UPDATED
National Weather Service Honolulu HI
1002 PM HST Wed Jan 17 2018


PHZ119>121-123-124-182115-
/O.CON.PHFO.GL.W.0001.000000T0000Z-180119T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
1002 PM HST Wed Jan 17 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* Winds and Seas...East winds 25 to 35 kt. Seas 10 to 15 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 knots or greater are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ110>114-116-117-122-182115-
/O.CON.PHFO.SC.Y.0003.000000T0000Z-180119T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Kaiwi Channel-
Maui County Windward Waters-Big Island Windward Waters-
1002 PM HST Wed Jan 17 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* Winds and Seas...East winds 20 to 30 kt. Seas 10 to 15 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory indicates inexperienced mariners,
especially those operating smaller vessels, should avoid
navigating in these hazardous conditions.

&&

$$

PHZ115-118-182115-
/O.CON.PHFO.SC.Y.0001.000000T0000Z-180119T1600Z/
Oahu Leeward Waters-Maui County Leeward Waters-
1002 PM HST Wed Jan 17 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* Winds and Seas...East winds 20 to 30 kt. Seas 8 to 11 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory indicates inexperienced mariners,
especially those operating smaller vessels, should avoid
navigating in these hazardous conditions.

&&

$$

Gibbs
270 
WHHW70 PHFO 181344
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
344 AM HST Thu Jan 18 2018


PHZ119>121-123-124-190245-
/O.CON.PHFO.GL.W.0001.000000T0000Z-180119T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
344 AM HST Thu Jan 18 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* Winds and Seas...East winds 25 to 35 kt. Seas 10 to 15 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 knots or greater are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ110-111-113-114-116-117-122-190245-
/O.EXT.PHFO.SC.Y.0003.000000T0000Z-180120T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Channel-
Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-
Big Island Windward Waters-
344 AM HST Thu Jan 18 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST FRIDAY...

* Winds and Seas...East winds 20 to 30 kt. Seas 10 to 15 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory indicates inexperienced mariners,
especially those operating smaller vessels, should avoid
navigating in these hazardous conditions.

&&

$$

PHZ115-118-190245-
/O.CON.PHFO.SC.Y.0001.000000T0000Z-180119T1600Z/
Oahu Leeward Waters-Maui County Leeward Waters-
344 AM HST Thu Jan 18 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* Winds and Seas...East winds 20 to 30 kt. Seas 8 to 12 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory indicates inexperienced mariners,
especially those operating smaller vessels, should avoid
navigating in these hazardous conditions.

&&

$$

PHZ112-190245-
/O.CON.PHFO.SC.Y.0003.000000T0000Z-180119T1600Z/
Kauai Leeward Waters-
344 AM HST Thu Jan 18 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* Winds and Seas...East winds 15 to 25 kt. Seas 8 to 12 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory indicates inexperienced mariners,
especially those operating smaller vessels, should avoid
navigating in these hazardous conditions.

&&

$$
535 
WHHW70 PHFO 190141
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
341 PM HST Thu Jan 18 2018


PHZ119>121-123-124-191445-
/O.CON.PHFO.GL.W.0001.000000T0000Z-180119T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
341 PM HST Thu Jan 18 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* Winds and Seas...East winds 25 to 35 kt with gusts up to 45 kt
  tonight, lowering to 15 to 25 kt, with gusts to 35 kt Friday. 
  Seas 8 to 13 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 knots or greater are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ110-111-113-114-116-117-122-191445-
/O.CON.PHFO.SC.Y.0003.000000T0000Z-180120T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Channel-
Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-
Big Island Windward Waters-
341 PM HST Thu Jan 18 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

* Winds and Seas...East winds 20 to 30 kt with gusts up to 35 
  kt. Seas 9 to 14 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory indicates inexperienced mariners,
especially those operating smaller vessels, should avoid
navigating in these hazardous conditions.

&&

$$

PHZ115-118-191445-
/O.CON.PHFO.SC.Y.0001.000000T0000Z-180119T1600Z/
Oahu Leeward Waters-Maui County Leeward Waters-
341 PM HST Thu Jan 18 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* Winds and Seas...East winds 20 to 30 kt with gusts up to 40 
  kt. Seas 8 to 13 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory indicates inexperienced mariners,
especially those operating smaller vessels, should avoid
navigating in these hazardous conditions.

&&

$$

PHZ112-191445-
/O.CON.PHFO.SC.Y.0003.000000T0000Z-180119T1600Z/
Kauai Leeward Waters-
341 PM HST Thu Jan 18 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* Winds and Seas...East winds 20 to 25 kt with gusts up to 35 
  kt. Seas 9 to 11 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory indicates inexperienced mariners,
especially those operating smaller vessels, should avoid
navigating in these hazardous conditions.

&&

$$
214 
WHHW70 PHFO 191323
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
323 AM HST Fri Jan 19 2018

PHZ119>121-123-124-200230-
/O.CAN.PHFO.GL.W.0001.000000T0000Z-180119T1600Z/
/O.EXB.PHFO.SC.Y.0003.000000T0000Z-180120T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
323 AM HST Fri Jan 19 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY...
...GALE WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a Small Craft
Advisory, which is in effect until 6 AM HST Saturday. The Gale
Warning has been cancelled.

* Winds and Seas...East winds 20 to 30 kt with gusts up to 40 
  kt. Seas 7 to 12 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory indicates inexperienced mariners,
especially those operating smaller vessels, should avoid
navigating in these hazardous conditions.

A Small Craft Advisory means that winds speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

PHZ115-118-191430-
/O.CAN.PHFO.SC.Y.0001.000000T0000Z-180119T1600Z/
Oahu Leeward Waters-Maui County Leeward Waters-
323 AM HST Fri Jan 19 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Small
Craft Advisory.

Winds have lowered to below Small Craft Advisory threshold.


$$

PHZ112-191430-
/O.CAN.PHFO.SC.Y.0003.000000T0000Z-180119T1600Z/
Kauai Leeward Waters-
323 AM HST Fri Jan 19 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Small
Craft Advisory.

Winds have lowered to below Small Craft Advisory threshold.


$$

PHZ110-111-113-114-116-117-122-200230-
/O.EXT.PHFO.SC.Y.0003.000000T0000Z-180120T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Channel-
Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-
Big Island Windward Waters-
323 AM HST Fri Jan 19 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY...

* Winds and Seas...East winds 15 to 25 kt with gusts up to 35 
  kt. Seas 8 to 13 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory indicates inexperienced mariners,
especially those operating smaller vessels, should avoid
navigating in these hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this gale warning went out at Jan 16, 8:53 PM HST, 6 hours 39 minutes earlier.

Area forecast discussion, Jan 16, 8:53 PM HST, 6 hours 39 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
853 PM HST Tue Jan 16 2018

.SYNOPSIS...
Trade winds will strengthen tonight and Wednesday, with windy
weather continuing into Friday as a strong high passes north of the
islands. The building trade winds are expected to bring an increase
in windward showers, especially Thursday and Friday, with a few
showers occasionally spreading leeward. A decrease in wind speeds is
expected over the weekend into early next week.

&&

.DISCUSSION...
Currently at the surface, a weakening cold front is located around
160 miles north of Kauai, with a strengthening 1031 mb high
centered to the north of the front, or around 1350 miles northwest
of the island chain. Meanwhile, a developing area of low pressure
is located around 1600 miles west of the state. Moderate
northeast trade winds prevail across the island chain this
evening, with the gradient expected to tighten over the next
couple days as the high well northwest of the state begins to
exert more of an influence on the area. Infrared satellite imagery
shows partly to mostly cloudy skies in windward areas, with
generally partly cloudy conditions in leeward locales. Radar
imagery shows some really light showers or sprinkles moving into
windward areas, with rain free conditions over leeward areas. Main
short term concern over the next few days revolves around the
strengthening trade winds and the need for wind headlines.

Tonight,
The weakening front north of Kauai will drift slowly southward and
closer to the state, while the high well northwest of the islands
strengthens and tracks eastward along 35N. This will allow for a
steady strengthening of the trade winds as the night progresses,
with the trades becoming locally breezy by daybreak Wednesday. The
airmass remains very dry over and upstream of the island chain
this evening, with precipitable water (PW) values less than 1
inch. Diurnal cloud top cooling should lead to an increase in
stratocumulus and light showers moving into windward areas
overnight, with mainly rain free conditions expected in leeward
areas.

Wednesday through Friday,
The strong high northwest of the state will strengthen further as
it shifts eastward in the vicinity of 35N over the next couple
days, peaking around 1039 mb to the north of the islands Thursday
morning. The high will then weaken slightly as it continues to
track eastward along 35N through Friday, reaching a location near
140W early Friday evening. The trades are expected to continue to
strengthen in response to the tightening pressure gradient
Wednesday through Thursday, with a slight easing of the winds
expected on Friday. Overall it looks like a windy period, with
wind speeds reaching advisory levels at times right through
Friday. The typically windier areas of Maui County and the Big
Island will likely need a Wind Advisory beginning Wednesday, with
much of the state possibly needing a Wind Advisory by Thursday.

As for sensible weather details, the latest GFS and ECMWF runs
are consistent showing the front stalling out to the north of
Kauai late Wednesday and Wednesday night, then dissipating
Thursday through Friday with the remaining moisture getting caught
up within the trade wind flow. Regardless of whether the front
reaches Kauai or not, the persistent trade winds are expected to
allow the boundary layer to slowly moisten up over and upstream of
the islands through the period, with low level lapse rates
steepening and inversion heights lifting. The airmass won't be
particularly moist however, with PW values expected to remain at
or below 1.2 inches, so rainfall amounts should be held in check.
Overall, these ingredients combined with increasing orographic
lift due to the strong trades, should bring an increase in showers
during the 2nd half of the work week. The showers are expected to
be most prevalent in windward areas, but given the strength of
the trades, some of these showers will reach leeward areas as
well.

Friday night through Tuesday,
The forecast becomes a bit less clear over the weekend into early
next week, with the GFS showing troughing developing over the
islands, while the ECMWF maintains ridging north of the state.
Given the current uncertainty, will utilize a blended forecast
approach through the period, which shows a decrease in the winds
statewide, but a maintenance of a light to moderate trade wind
regime.

As for sensible weather details, with the expectation that a
gentle to moderate trade wind flow will prevail, we will keep the
forecast favoring a windward/mauka focused shower regime with a
few showers spilling over into leeward areas from time to time.

&&

.AVIATION...
A change in the weather is forthcoming.

First of all, we are closely monitoring the leading edge of an
old front currently 140 nm N of Kauai's north shore. It is moving
S at 18 kt, which means at this speed, it will reach Kauai's
around 10Z. Models are suggesting that it will slow down and be
skirting the Kauai northern coastline by 18z Wednesday.

Secondly, a large patch of low clouds embedded in the trade wind
flow has descended onto the windward areas of Maui. These clouds
may spread westward to neighboring Molokai in the next couple of
hours, and perhaps Oahu towards daybreak Wednesday. Another large
patch of low clouds is threatening the Big Island's Hamakua coast.
It will likely move onshore later tonight. These clouds are
mainly high based stratocumulus clouds at 45 hundred feet, as per
Hana AWOS, but brief periods of MVFR ceiling are expected,
favoring the windward and mountain areas. Weather radar is
painting mainly light showers with these clouds so restriction to
vis are not expected. Smaller, scattered patches of low clouds are
also present across windward Oahu along with some light showers
or sprinkles. Otherwise, fair skies ruled the rest of the area.
Kauai is under fair skies now, but as noted earlier, it is being
threatened by an old frontal band. No AIRMET Sierra expected
through 16 UTC.

Last of all, we anticipate a gradual strengthening of the trade
winds for the rest of tonight and into Wednesday. AIRMET Tango for
low level turb will be implemented with the 10 UTC package below
8k feet. The strengthening trades are the result of a strong
surface high of 1033 mb moving nearer to the islands. The high is
expected to pass 900 nm N of Kauai Wednesday afternoon. It is
currently 1200 nm NW of the Garden Isle.

&&

.MARINE...
A surface high located far northwest of the state will gradually
build as it moves eastward to a position north of the state on
Wednesday. As a result, trade winds will strengthen across the
state during the next couple of days. In addition, a new large
northwest swell is forecast to spread down across the coastal
waters later tonight and Wednesday. Therefore, a Small Craft
Advisory (SCA) remains in effect through Thursday night for all
Hawaiian waters due to strengthening winds and elevated, rough
seas. In addition, the trade winds may reach gale force over the
typical windier waters adjacent to the Big Island and the islands
of Maui County starting Wednesday. As a result, a Gale Watch is
in effect for those waters starting Wednesday morning, and
continuing through Thursday night.

The new northwest swell will also cause surf to build late
tonight and Wednesday morning along most north and west facing
shores of the smaller islands. Therefore, a High Surf Advisory
(HSA) is in effect through Wednesday afternoon for north and west
facing shores of Niihau, Kauai, Oahu, and Molokai, and for north
facing shores of Maui. The swell will be monitored to determine
if the HSA may need to be extended into Wednesday night.

Elsewhere, the increasing trade winds will produce elevated,
rough surf along east facing shores of most islands. This will
likely require the issuance of an HSA starting late Wednesday.
This large surf will likely persist along east facing shores into
this weekend.

The northwest swell will gradually subside from Thursday through
early Saturday. A new moderate, long-period west-northwest swell
is expected to fill in later this weekend, in addition to a small
northwest swell. However, surf is expected to remain below the
HSA criteria along north and west facing shores this weekend.

See the latest "Collaborative Nearshore Swell and Wind Forecast
for Oahu" (SRDHFO), which was updated earlier this afternoon, for
additional details on sources of swell energy and surf.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST Wednesday for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward
Haleakala.

Small Craft Advisory until 6 AM HST Friday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters-Big Island
Windward Waters-Big Island Leeward Waters.

Gale Watch from 6 AM HST Wednesday through late Thursday night
for Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island
Southeast Waters.

Small Craft Advisory until 6 AM HST Wednesday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Southeast Waters.

&&

DISCUSSION...Jelsema
AVIATION...Lau
MARINE...Houston

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 3:37 AM HSTWind AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao48 hr
Jan 17, 8:35 AM HSTHigh Surf WarningHFOHonolulu, Kauai, Kalawao11 hr

Nearby

Gale Warnings in Hawaii, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.